AF Association

Warfarin and blotchy legs

I noticed yesterday that I had red blotches under the skin on the back of my legs just above ankle height. Well I went for an INR check later that morning and it was 3.1 and on showing the nurse my legs she immediately said it was caused by the warfarin. I am reducing my warfarin dose slightly and didn't take any last night. Also the lower part of my legs ached yesterday, which I've never had before.

I came home and read the side effects on the leaflet in my warfarin and discovered that the little pinpoint spots that had bled on my face that morning were also a side effect. Has anyone else experienced this?

Jean

14 Replies
oldestnewest

I have those tiny red spots all over me but they never bleed.

BobD

Reply

Hi Bob

You can't see the spots on my face until they bleed when I wash. When not bleeding there is nothing there. I've also had nose bleeds today.

The blotches on my legs appear to be dying down - hope that's just not my wishful thinking!

I guess it's all the result of my INR being a little high. Strange because being just 3.1 I could understand the bleeding and blotches more if it had been higher.

Jean

Reply

Hi Jean

Since taking warfarin I also got tiny red dots all over my ankles and lower legs on my last two holidays to Spain where I had been doing a lot of walking. Some people thought I had sunburn. I thing GP said broken blood vessels. They appeared suddenly on around day 12 of my holiday and took about 2 weeks to go away. I was also expecting my INR to be high but it was only 2.0. - down from 2.9 two months earlier.

Marion

Reply

Hi Marion

It's interesting that you have had something similar, if not the same.

I'd been doing a lot of exhausting walking on a visit to London before the blotches appeared. I'm wondering now if that's what caused it. I do know that if I wear walking boots and socks on a warm day I get a rash just above my ankles, but that is always a more raised rash. This time I was wearing sandals and the red blotches were under the skin and not raised at all.

Am feeling quite low about it all at the moment, especially after two and a half days of my heart racing last week, 6 weeks after my second ablation. Last Tuesday my GP sent a copy of an ECG showing my heart was firing from an unusual area to my EP, but there has been no response so far.

Jean

Reply

Hi Jean

Sounds just like mine - yes under the skin. The first time it happened I thought that perhaps I had been bitten -really worried as we were flying home the next day. Just par for the course now!

Sorry to hear you are not feeling to good at the moment - hope you hear from the EP soon.

Take care

Marion

Reply

Hi Jean, such a relief to read yours and other AF'ers re blotchiness. This problem have been coping with it for quite a long while. Originally was on Warfarin when it first occurred, now on Pradaxa due to Cardiologist decision following a TIA last year. Following seeing Cardiologist's ' under guy' in June he decided it was the Amiodarone that was the cause of the problem!! So now going onto Propafenone to see if this rectifies the blotchiness. Will be seeing GP in the next couple of weeks and will definitely, not literally, throw these comments to her and look forward to hear her comments. Keep walking - doubt if this will put me off - friend and I covered at least 8miles yesterday (madness) now suffering a little today. Enjoy each day as it comes!

Reply

The blotchiness looks so horrible though, doesn't it? Thankfully now that my warfarin dose has been reduced the problem appears to have gone.

8 Miles!!! That sounds like good going. I love being out in the countryside, admiring the wild flowers, trees etc. I call it soul food. Once I'm over my ablation pick up period I'll hopefully be walking the same distance.

Jean

Reply

Talk about legs blushing - keep mine covered all the times!! GP originally put the condition to photo synthesis - sounds as though from this site she had it all wrong!! Yes walking can take one away from everything. The Heather is now out over the moors -beautiful colour made every step worthwhile. Yes Jean make the most of what you feel you are able to do.

Mags

Reply

I got the same on my holiday in France this year (lots of tiny red dots). The GP thought it was to do with the bisoprolol and did a blood test (normal), but my thinking was that it was warfarin and the sun.

Reply

I asked the group about red dots and i don't recall anyone having this issue.....am so glad to finally hear from others about this. I started on warfarin about eight years ago and within a couple months I saw pinpoint dots....maybe two or three...near one ankle. Thedots increased and three years later a switched to rivaroxiban.....the problem persisted but got much much worse after i moved and started walking a lot!! The dots spread into a big rash on both ankles and im very self-conscious and worried about the cause. I've been examined by two cardiologists that both said it was caused by the anticoagulant. I went to two vascular surgeons...one said I had "leaky veins" and wanted to "ablate " my veins.....the other said I didn'thave leaky valves and didn't know what it is. I went to two dermatologists......one said "ignore it" and the other said it was "Schambergs disease" for which there is no cure!!

Could it be the walking, in combination with the drug??? Any thoughts on this will be appreciated.

Reply

Mine would come after going for a fairly long walk where I'd become hot. I used to wear walking boots and double socks, but in the summer now I try to make sure my ankles aren't so covered up. I wear trainers and those small socks that barely cover the ankles. With my AF as it's been over the last 7 months (constant) I haven't been able to walk that far now.

Jean

Reply

I just found something on line called "exercise vasculitis" ......its redness on lower legs caused by hiking, or other strenuous exercise done in hot weather......google it up...i'm a walker like you and thats when it really got bad. I might try not walking for a couple weeks and see what happens.

Reply

Or as I said try wearing trainers and those small socks that keep the ankle area uncovered. Sometimes I wear totally unacceptable shoes if I'm not walking far - those little canvas slip on ones. I live in a seaside town, so when walking an area of coastline the visitors are out in them. I did a silly thing last Friday, wore some new trainers which felt comfortable (had to throw my old ones away - sob). Now I have a small blister on one little toe and a huge blood blister on the other one. I had to call a taxi to take me home at the half way point. Am booked to do a historic walk of a town about 15 miles away on Monday and plan to do it in either sandals or flip flops. Would you pop or leave a blister?

I read about the vasculitis when my lower legs were bad with the rash.

Reply

We should never pop blisters....the area can get infected

1 like
Reply

You may also like...